overdosing.jpg

A biological response, overdose happens when a person intakes too much of something. People can overdose on alcohol, illicit drugs, prescription medications, and various other substances.

One can overdose either accidentally or intentionally. Despite the increasing cases of overdosing, most of us are not sure of what exactly happens when we overdose.

Overdose

There is no one particular reason which will push the human body from the highs to overdosing.

You are at a higher risk of overdosing when you
  • Indulge in drugs after coming off of a detox
  • Mix sedatives and opioids
  • Use substances in high doses (thanks to potent opioids such as carfentanil and fentanyl). This can happen without you knowing it
A person does not realize what is happening to them when they are about to get overdosed, but there are sure telltale signs which others might spot.

These symptoms include cold hands, extreme drowsiness, cloudy thinking, slow breathing, and nausea that can be accompanied by vomiting.

In the following paragraphs, we look at what happens in your body when you overdose.

Drug spreads throughout

When you ingest an opioid, whether injectable or a pill, the drug enters and spreads through the synapses and the heart into the lungs.

Once it reaches the lungs, the blood gets mixed with the drug and gets drawn back into the heart.

When your heart pumps the next time, the opioid-rich blood is pushed into the body, where it plugs into the opioid receptors present in the body.

When the drug-rich blood reaches your brain, you experience a high. Once the opioid molecules breach the blood-brain barrier, they enter the nucleus accumbens, where dopamine (the happiness hormone) is produced. Here the drug attaches itself to the GABAergic neurons.

When the opioid attaches itself to GABA, they reduce its control over dopamine and causes it to spill into the bloodstream, which creates a feeling of bliss, at a level which is much beyond what is usually allowed by GABA cells.

The high evens out very quickly, and you might end up in a state between being awake and sleeping. You will start nodding off with the head jerking or dipping.

Breathing starts to slow down

. The rate of breathing starts slowing down as the opioid begins its work on the system, which controls both sleep and breathing.

This rate of reduced breathing is dangerous and can even come to a complete standstill with any opioid ingestion.

Heart gets affected

The next organ which gets affected is the heart. Your heart rate starts slowing down as opioids begin to suppress the neurological signals.

This results in decreased oxygen levels to the extent that you start having abnormal rhythms – a condition where the heart stops beating properly. Some patients can suffer from sudden cardiac arrest at this stage.

Things start shutting down

Since the brain is overflowing with opioids, it does not send proper signals to breathe. At this stage, the heart and lungs are barely functional.

The barely functioning heart and lungs cause decreased oxygen supplies to the brain, which starts getting damaged.

Your brain is extremely sensitive, and if it is deprived of oxygen for more than four minutes, there are very high chances of it getting permanently damaged.

Variables such as body temperature can also have a role to play in the severity of brain damage. The colder you are, the less severe is the brain damage.

Administration of CPR at this stage can help in reducing the severity or even preventing brain damage.

Mouth starts foaming

In some instances, opioid overdosing can result in pulmonary edema (leakage of fluid into the lung airspaces).

This is called non-cardiogenic pulmonary edema, which is not a result of fluid backup resulting from a failing heart. Doctors and healthcare professionals are still unclear about the exact reason.

Pulmonary edema manifests itself as a foam that comes out of the mouth.

Aspiration

Aspiration is a common symptom in a majority of overdosing patients.

Aspiration happens when the natural gag response is either suppressed or eliminated due to the effects of opioids on the respiratory control center located in the brain.

As you start losing consciousness, the natural secretions which are present in the back of the throat do not get swallowed or ejected.

Patients who vomit during overdosing can also die due to aspiration.

Permanent brain damage

This is something which people who deal with overdosing do not give much thought. Permanent brain damage is a reality in overdosing.

As discussed above, opioid overdosing can result in reduced oxygen supply to your brain. Lack of oxygen leads to seizures, which can, in turn, results in further brain damage.

Brain damage can also lead to an overdosed patient ending up with paralysis and the inability to speak.

Treatment for Overdosing

All is not lost when a person overdoses. Prompt treatment can help in restricting the damages caused due to overdosing.

One of the medications used for reversing the effects of overdosing is Narcan (naloxone) (a widely available anti-overdose medication).

Depending on the amount ingested, overdosed patients sometimes might require multiple Narcan treatments.

Given as an IV, Narcan should be attempted if a person is still alive, as it increases the survival chances. Narcan starts working almost immediately.

Narcan moves into the receptors where opioid molecules are present and knocks them off. The body metabolizes the opioid which helps in bringing the patient back to normalcy. Narcan does not have any side effects.

If a patient has overdosed on OxyContin, they can end up getting overdosed again on the Narcan. These patients will require IV Narcan (slow release) until the opioids get cleared.

People overdosing on heroin can have immediate withdrawal after a dose of Narcan. They will require slow and repeated Narcan doses to avoid waking up and reaching out for more drugs.

The Bottomline

Providing prompt medical attention to an overdosed patient can be the difference between the patient surviving or dying.

The best alternative to avoid overdosing is to avoid the use of drugs in the first place.